Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 16, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Aug 2, 2002, 4:17 PM MDT for Doña Ana County, Otero County, New Mexico; El Paso County, Texas. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2002, 4:17 PM MDT (22:17 UTC)
- Expired
- Aug 2, 2002, 5:15 PM MDT
- In force
- 58 min
- Issued by
- NWS El Paso, TX
- Area
- Counties, with a storm outline in the text
Counties Doña Ana County, NM, Otero County, NM, El Paso County, TX
The radar
The El Paso radar (KEPZ), 34 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 5:00 PM MDT | Thunderstorm Wind 60 M | El Paso Intl Arpt, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 10.3 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 616 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1209 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
696 WUUS54 KEPZ 022217 SVRELP NMC013-035-TXC141-022315- URGENT - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 412 PM MDT FRI AUG 2 2002 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL DONA ANA COUNTY IN NEW MEXICO INCLUDING THE CITY OF CHAPARRAL SOUTHWESTERN OTERO COUNTY IN NEW MEXICO NORTHWESTERN EL PASO COUNTY IN TEXAS INCLUDING THE CITIES OF...FORT BLISS...EL PASO * UNTIL 515 PM MDT * AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EASTERN EL PASO...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT NORTHEAST EL PASO...FORT BLISS AND CHAPARRAL OVER THE NEXT HOUR IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM ARROYOS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. LAT...LON 3185 10657 3176 10632 3220 10594 3241 10647
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:45 PM MDT, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 2, 2:45 PM MDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 245 PM MDT FRI AUG 2 2002 SYNOPSIS... A RIDGE OF HIGH PRESSURE FROM THE CENTRAL PLAINS DOWN ACROSS NEW MEXICO WILL PERSIST INTO THE BEGINNING OF THE NEW WEEK. MOISTURE MOVING IN FROM THE EAST...ALONG WITH MODERATELY UNSTABLE AIR WILL KICK OFF ANOTHER ROUND OF SCATTERED THUNDERSTORMS TONIGHT AND AGAIN ON SATURDAY AND SUNDAY. MOISTURE DECREASES SOME ON MONDAY AND TUESDAY...SO LOOK FOR JUST SOME IOSLATED THUNDERSTORMS THEN. DISCUSSION... MAIN PATTERN OF UPPER HIGH CENTERED OVER THE CENTRAL PLAINS WITH RIDGE EXTENDING SOUTHWEST OVER NEW MEXICO WILL PERSIST THROUGH THE WEEKEND AND INTO THE BEGINNING OF NEXT WEEK. THURSDAY NIGHT MCS OVER THE BOOTHEEL AND SOUTHEAST ARIZONA LEFT EXTENSIVE CLOUD COVER OVER THE WESTERN CWA...WHICH IS JUST NOW STARTING TO LIFT NORTHWARD. OTHER MCS OVER SOUTHEAST NEW MEXICO CONTINUES TO LINGER WITH SOME THUNDERSTORMS...JUST EAST OF CWA. IT LIES JUST EAST OF THE OLD COLD FRONTAL BOUNDARY...WHICH APPEARS TO BE INTO THE GUADALUPE MOUNTAINS AND FILTERING WESTWARD. MODEL TRENDS OF MOISTENING UP THE AREA ARE IN FULL SWING. GOES TPW SHOWS PWS OF AROUND 1.5 INCHES OVER THE CWA WHICH IS 150% OF NORMAL. INSTABILITY INDICES ARENT GREAT FOR TONIGHT BUT PRECIP EFFICIENCY IS HIGH FOR TONIGHT AND LIKELY WILL LEAD TO SOME LOCALLY HEAVY SHOWERS. ETA SHOWING VORT LOBE CONTINUING ACROSS THE AREA SATURDAY...WITH DEFORMATION ZONE EXTENDING FROM THE BOOTHEEL ACROSS THE SACRAMENTO MOUNTAINS. ANOTHER ROUND OF SCATTERED THUNDERSTORMS...COULD BE FOCUSED IN THE EAST WHERE THERE IS GOOD SURFACE CONVERGENCE...BUT WILL NOT DELINEATE FOR NOW. PRECIP EFFICIENCIES AND PWS REMAIN HIGH SO HEAVY SHOWERS ARE ONCE AGAIN POSSIBLE. MEDIUM RANGE...AVN CONTINUES EAST FLOW AROUND THE BOTTOM OF THE HIGH BUT PUSHES MAIN MOISTURE PLUME WEST INTO ARIZONA. WILL DECREASE THUNDERSTORM COVERAGE BACK INTO ISOLATED CATEGORY FOR THE EXTENDED PERIODS. EL PASO WW 72/ 92/ 74/ 90/ 72 31313 LAS CRUCES WW 67/ 93/ 69/ 91/ 67 31313 ALAMOGORDO WW 68/ 91/ 70/ 88/ 68 31323 CLOUDCROFT WW 48/ 70/ 50/ 68/ 48 34343 TRUTH OR CONSEQUENCES WW 69/ 90/ 71/ 88/ 69 32323 SILVER CITY WW 62/ 87/ 64/ 85/ 62 33333 DEMING WW 65/ 93/ 67/ 91/ 65 31313 LORDSBURG WW 66/ 94/ 68/ 92/ 66 31313 SIERRA BLANCA WW 67/ 89/ 69/ 87/ 67 32323 .ELP...NONE 17 HEFNER N
In the hours before
Special weather statement, Aug 2, 2:10 PM MDT, 2 hours 7 minutes before
NMZ022>025-030>032-TXZ055-056-030200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 210 PM MDT FRI AUG 2 2002 ...THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND STRONG WINDS THIS AFTERNOON INTO TONIGHT... THUNDERSTORMS ARE NOW DEVELOPING OVER WEST TEXAS AND SOUTHWESTERN NEW MEXICO. THESE STORMS WILL CONTINUE TO DEVELOP AND MOVE SLOWLY NORTH THIS AFTERNOON INTO TONIGHT...CAUSING GUSTY WINDS OF 35 TO 45MPH WITH BLOWING DUST AND LOCALLY HEAVY RAIN OF UP TO 2 INCHES OR MORE. MOTORISTS ARE URGED TO USE EXTREME CAUTION DUE TO GUSTY WINDS AND BLOWING DUST THAT MAY CAUSE VERY POOR VISIBILITY. DO NOT DRIVE ACROSS ROADS THAT ARE COVERED BY WATER. PARK
Nearby
Severe Thunderstorm Warnings in New Mexico, 2002Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.